Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 48, NWS Pueblo, CO

June 14, 1997Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 14, 1997, 5:39 PM MDT for Baca County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 1997, 5:39 PM MDT (23:39 UTC)
Expired
Jun 14, 1997, 6:40 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 142340 RRA
SVRPUB
COC009-150040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
539 PM MDT SAT JUN 14 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN BACA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 640 PM MDT
 
* SOME LOCATIONS AFFECTED
  HIGHWAY 287/385 IN SOUTHERN BACA COUNTY THROUGH 640 PM
  CAMPO BY 6 PM

* AT 538 PM RADAR SHOWED A SEVERE STORM 10 MILES SOUTH OF CAMPO
  MOVING NORTH AT 30 MPH.

A\T THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:21 PM MDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 14, 1:21 PM MDT, 4 hours 18 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
121 PM MDT SAT JUN 14 1997

ATMOSPHERE ACROSS SE FOOTHILLS/PLAINS LOOKS PRIMED FOR SEVERE
THUNDERSTORMS THIS AFTN/EVNG.  DEWPOINTS ARE IN THE UPPER 50S TO NEAR 60
WITH BRISK SURFACE WINDS FROM THE SOUTH AT 15KTS.  GDA PROFILER SHOWS
LOW LEVEL SOUTH WINDS IN 20-30 RANGE WITH SSW WINDS ABOUT 30 KTS AT 700 MB.
SATELLITE/WSR-88D ALREADY SHOWING CONVECTION FIRING ALONG SRN FOOTHILLS
FROM NEAR WALSENBURG TO WEST OF TRINIDAD.  APPROACH OF SHORTWAVE OVER
NEW MEXICO WILL AID UPWARD VERTICAL MOTION.  WITH PLENTY OF ENERGY
AVAILABLE FOR STORMS FROM CAPE AS SEEN ON ETA DATA...WILL LIKELY GO WITH
SCATTERED THUNDERSTORMS THIS EVENING WITH MENTION OF SEVERE IN SE ZONES.
BELIEVE MOST STORMS WILL END BY MIDNIGHT SO WILL KEEP TIMING IN EVENING.
COULD SEE A FEW SUPERCELLS AS WIND PROFILE BECOMING MORE FAVORABLE WITH
MID LEVEL WINDS INCREASING.  BELIEVE HEAVY RAIN THREAT WILL BE MINIMIZED
SOMEWHAT AS STORMS SHOULD BE BRISK IN MOVEMENT TO NORTH OR NORTHEAST.
GUIDANCE MINS LOOK OK.     SR

In the hours before

Special weather statement, Jun 14, 3:32 PM MDT, 2 hours 7 minutes before
COZ078-142220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
331 PM MDT SAT JUN 14 1997

...STRONG THUNDERSTORM OVER EASTERN KIOWA COUNTY...

A STRONG THUNDERSTORM...BRINING HAIL UP TO 1/2 INCH DIAMETER...
HEAVY RAIN...AND GUSTY WINDS...WILL MOVE OVER HIGHWAY 385 NORTH OF
SHERIDAN LAKE THROUGH 400 PM.

AT 320 PM THE STORM WAS ABOUT 5 MILES NORTH OF SHERIDAN LAKE MOVING
NORTHEAST AT 20 MPH.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR KIOWA COUNTY UNTIL 8PM.

WOLYN
Special weather statement, Jun 14, 3:40 PM MDT, 1 hour 59 minutes before
COZ072-142245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
340 PM MDT SAT JUN 14 1997

...STRONG THUNDERSTORMS MOVING ACROSS NORTHEASTERN EL PASO COUNTY...

STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHEASTERN EL PASO COUNTY
THROUGH 430 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO
1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...GUSTY WINDS UP
TO 50 MPH...AND FREQUENT LIGHTNING.

AT 338 PM...WEATEHR SERVICE DOPPLER RADAR INDICATED THE STRONGEST
STORM 4 MILES NORTH OF CALHAN. ANOTHER STORM WAS LOCATED 6 MILES
SOUTHWEST OF CALAHAN. BOTH STORMS WERE MOVING TO THE NORTH AT 20 MPH.

A TORNADO IS IN EFFECT UNTIL 9 PM.

MOORE
Special weather statement, Jun 14, 3:40 PM MDT, 1 hour 59 minutes before
COZ072-142245-

SPECIAL WEATHER STATEMENT...CORRECTION...
NATIONAL WEATHER SERVICE PUEBLO CO
340 PM MDT SAT JUN 14 1997

...STRONG THUNDERSTORMS MOVING ACROSS NORTHEASTERN EL PASO COUNTY...

STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHEASTERN EL PASO COUNTY
THROUGH 430 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO
1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...GUSTY WINDS UP
TO 50 MPH...AND FREQUENT LIGHTNING.

AT 338 PM...WEATEHR SERVICE DOPPLER RADAR INDICATED THE STRONGEST
STORM 4 MILES NORTH OF CALHAN. ANOTHER STORM WAS LOCATED 6 MILES
SOUTHWEST OF CALHAN. BOTH STORMS WERE MOVING TO THE NORTH AT 20 MPH.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM.

MOORE
Special weather statement, Jun 14, 3:41 PM MDT, 1 hour 58 minutes before
COZ072-142245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
340 PM MDT SAT JUN 14 1997

...STRONG THUNDERSTORMS MOVING ACROSS NORTHEASTERN EL PASO COUNTY...

STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHEASTERN EL PASO COUNTY
THROUGH 430 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO
1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...GUSTY WINDS UP
TO 50 MPH...AND FREQUENT LIGHTNING.

AT 338 PM...WEATEHR SERVICE DOPPLER RADAR INDICATED THE STRONGEST
STORM 4 MILES NORTH OF CALHAN. ANOTHER STORM WAS LOCATED 6 MILES
SOUTHWEST OF CALAHAN. BOTH STORMS WERE MOVING TO THE NORTH AT 20 MPH.

A TORNADO IS IN EFFECT UNTIL 9 PM.

MOORE
Special weather statement, Jun 14, 3:43 PM MDT, 1 hour 56 minutes before
COZ072-142245-

SPECIAL WEATHER STATEMENT...CORRECTION...
NATIONAL WEATHER SERVICE PUEBLO CO
340 PM MDT SAT JUN 14 1997

...STRONG THUNDERSTORMS MOVING ACROSS NORTHEASTERN EL PASO COUNTY...

STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHEASTERN EL PASO COUNTY
THROUGH 430 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO
1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...GUSTY WINDS UP
TO 50 MPH...AND FREQUENT LIGHTNING.

AT 338 PM...WEATEHR SERVICE DOPPLER RADAR INDICATED THE STRONGEST
STORM 4 MILES NORTH OF CALHAN. ANOTHER STORM WAS LOCATED 6 MILES
SOUTHWEST OF CALHAN. BOTH STORMS WERE MOVING TO THE NORTH AT 20 MPH.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM.

MOORE
Special weather statement, Jun 14, 4:36 PM MDT, 1 hour 3 minutes before
COZ071-072-142340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
436 PM MDT SAT JUN 14 1997

...THUNDERSTORMS DEVELOPING OVER COLORADO SPRINGS...

THUNDERSTORMS WILL DEVELOP AND CROSS OVER COLORADO SPRINGS THROUGH
530 PM...PRODUCING 1/4 TO 1/2 INCH DIAMETER HAIL...BRIEF PERIODS OF
HEAVY RAIN...GUSTY WINDS TO 45 MPH...AND FREQUENT LIGHTNING.

AT 433 PM...WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING
THUNDERSTORM OVER COLORADO SPRINGS...MOVING TO THE NORTH AT 15 MPH.
AT 427 PM...A HAM RADIO OPERATOR REPORTED PEA-SIZED HAIL IN BRIARGATE
IN COLORADO SPRINGS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM.

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:01 PM MDTSevere Thunderstorm WarningPUBLas Animas49 min
Jun 13, 6:19 PM MDTSevere Thunderstorm WarningPUBEl Paso36 min
Jun 13, 6:58 PM MDTSevere Thunderstorm WarningPUBEl Paso32 min
Jun 13, 7:05 PM MDTTornado WarningPUBEl Paso35 min
Jun 13, 8:55 PM MDTSevere Thunderstorm WarningPUBEl Paso45 min
Jun 13, 9:44 PM MDTSevere Thunderstorm WarningPUBEl Paso46 min
Jun 13, 10:35 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
Jun 13, 11:36 PM MDTSevere Thunderstorm WarningPUBEl Paso59 min
Jun 13, 11:44 PM MDTFlash Flood WarningPUBEl Paso2 hr
Jun 14, 1:03 AM MDTSevere Thunderstorm WarningPUBEl Paso62 min
Jun 14, 2:15 AM MDTSevere Thunderstorm WarningPUBEl Paso55 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.